Thunderstorm Wind, Breathitt
- When
- August 19, 1:48 PM EST to 1:52 PM EST
- Where
- Breathitt County, Elkatawa
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 37.550, -83.433
Top of a sycamore tree blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 19, 11:24 AM EST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1224 PM EDT SAT AUG 19 2006 .DISCUSSION... ISSUED AN UPDATE EARLIER TO MAINLY REMOVE MORNING FOG REFERENCES. A SW/V WAS MOVING THROUGH THE OH VALLEY THIS AFTERNOON AND SHOULD BE CROSSING THE REGION NEAR PEAK HEATING. CONVECTION HAS DEVELOPED OVER THE BLUEGRASS ASSOCIATED WITH THIS FEATURE. AN ISOLATED THUNDERSTORM HAS DEVELOPED NEAR THE TN LINE. MODEL FORECAST SOUNDINGS INDICATE THAT MODERATE INSTABILITY WILL DEVELOP ACROSS THE CWA TODAY...WITH CAPES AROUND 2500 TO 3000 J/KG AND LI AROUND -6 EXPECTED. WIND FIELDS ARE WEAK AND WBZ HEIGHTS ARE EXPECTED TO BE IN THE 14 TO 15K FT RANGE. EXPECT THIS CONVECTION TO PROGRESS EAST INTO THE CWA BETWEEN 17 AND 18Z...GENERALLY BETWEEN I 64 AND THE HAL RODGERS PARKWAY. ADDITIONAL CONVECTION SHOULD DEVELOP AS CONVECTIVE TEMPS ARE REACHED OUTSIDE OF THIS AREA. MAIN FEATURE OF AFTERNOON CONVECTION SHOULD BE LOCALLY HEAVY RAIN...THOUGH SOME OF THE STRONGEST STORMS...IF THEY CAN BUILD ABOVE THE TROPOPAUSE...COULD PRODUCE AN ISOALTED MICROBURST OR TWO. OVERALL...KEPT POPS NEAR THE PREVIOUS FORECAST. RIASED TEMPS ONE OR TWO DEGREES IN SOME AREAS BASED ON THE LATEST TRENDS. && .PREV DISCUSSION... 507 AM EDT SAT AUG 19 2006 MCS TO OUR NORTH MOVING EASTWARD THIS MORNING...ALONG WITH THE BULK OF ANY SHOWER AND THUNDERSTORM ACTIVITY. A COLD FRONTAL BOUNDARY WILL BE PUSHING INTO THE REGION LATER TODAY. HOWEVER...MODELS HAVE TRENDED A BIT SLOWER WITH THIS SYSTEM. WHILE THE 0Z RUN OF THE GFS AND WRF DO SWING THE FRONT TO THE OHIO RIVER BY THIS EVENING... THE FRONT DOES NOT ACTUALLY MAKE IT INTO EASTERN KENTUCKY PROPER UNTIL SUNDAY MORNING...LOSING THE BENEFIT OF PRIME HEATING. ALSO... DYNAMICS WITH THIS SYSTEM APPEAR SOMEWHAT LACKING WITH MOST OF ANY ENERGY PASSING FURTHER TO OUR NORTHEAST. THEREFORE...TRENDED POPS DOWN SLIGHTLY TODAY IN THE SOUTHERN HALF OF OUR CWA. ALSO...BOTH THE GFS AND WRF NOW DEVELOP A WAVE OF LOW PRESSURE ALONG THE FRONTAL BOUNDARY AFTER IT HAS STALLED OUT ACROSS OUR AREA. THIS LOW PRESSURE DEVELOPS IN RESPONSE TO SOME UPPER LEVEL SHORT WAVE ENERGY AND BRINGS THE THREAT OF RAIN BACK INTO THE AREA BY LATE MONDAY AFTERNOON INTO TUESDAY NIGHT. THEREFORE INTRODUCED A CHANCE POP FOR THAT TIME FRAME...SIGNIFICANTLY UNDERCUTTING MOS GUIDANCE FOR NOW SINCE THIS IS A NEW FEATURE WHICH HAS NOT BEEN SHOWING UP IN PREVIOUS RUNS. 1031 PM EDT FRI AUG 18 2006 UPDATED THE OVERNIGHT FORECAST TO ADD AREAS OF FOG. ALSO ADJUSTED TEMPERATURES AND REMOVED EVENING WORDING. WITH MOISTURE ADDED BY EARLIER CONVECTION...DEWPOINTS ARE CURRENTLY AROUND 70 DEGREES OVER THE CWA. THESE VALUES SHOULD NOT CHANGE MUCH OVERNIGHT. ADJUSTED THESE VALUES UP IN THE GRIDS. BECAUSE OF THE INCREASED MOISTURE...I ALSO ADDED AREAS OF FOG TO THE FORECAST. ALSO REMOVED THE RIDGE/VALLEY TEMPERATURE SPLIT. THE HIGHER DEW POINTS TONIGHT SHOULD PREVENT MUCH OF A RIDGE VALLEY SPLIT. I KEPT IN A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM OVER THE ENTIRE AREA...WITH MODELS SHOWING INCREASED MEAN RH. SHOULD NOT BE MUCH ACTIVITY MOST OF THE NIGHT THOUGH. KEPT THE 30 POPS IN THE NORTHERN PORTION OF OUR CWA...MAINLY TOWARD DAY BREAK. AN MCS IS FORMING OVER MISSOURI...AND THIS COULD BRUSH OUR NORTHERN COUNTIES TOWARD MORNING. MUCH OF THIS ACTIVITY SHOULD STAY TO THE NORTH...WITH BEST LOW LEVEL JET AND DYNAMICS. MODELS ARE KEEPING THIS FEATURE ENTIRELY NORTH OF THE CWA...BUT I WOULD EXPECT A LITTLE FURTHER SOUTHWARD MOVEMENT OF THIS SYSTEM. WE WILL BE MONITORING THIS MCS OVERNIGHT. 522 PM EDT FRI AUG 18 2006 CENTER OF THE UPPER RIDGE IS NOW FURTHER SW OVER THE MS VALLEY. A SW/V MOVING TO THE NORTH OF THE REGION...COMBINED WITH DIFFLUENT UPPER FLOW AND A MOIST AND UNSTABLE AIRMASS HAS BROUGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION THIS AFTERNOON. ONCE THE SW/V TROUGH AXIS PASSES EAST OF THE REGION THIS EVENING AND LOSS OF DAYTIME HEATING...EXPECT CONVECTION TO WANE...WITH SW/V RIDGING DOMINATING. SW/V WILL BE MOVING THROUGH THE IL AND IN OVERNIGHT...AND FEEL THAT NOCTURNAL CONVECTION SHOULD GENERALLY STAY WELL NW OF THE AREA WITH NOSE OF LLJ INTO THE IN AND IL AREA...ALTHOUGH AN ISOLATED SHOWER OR STORM OR TWO CANNOT BE COMPLETELY RULED OUT OVERNIGHT . WITH SOME CLEARING OVERNIGHT...A SMALL RIDGE/VALLEY SPLIT SHOULD OCCUR. OPTED TO LEAN MORE TOWARD THE WARMER NUMBERS OVERNIGHT...A COMPROMISE AT JKL AND SME AND WENT WITH THE MET AT LOZ. A SW/V OUT AHEAD OF OF THE MAIN TROUGH WILL APPROACH THE REGION ON SAT DURING PEAK HEATING. MARGINAL TO MODERATE INSTABILITY IS EXPECTED TO DEVELOP AGAIN AND WITH THIS IN MIND...FEEL THAT THE 12Z NAM WAS UNDER DOING CONVECTION ON SAT...BUT CONVECTION SHOULD BE MORE DIURNALLY DRIVEN THAN THE GFS INDICATES. POPS IN THE LIKELY RANGE SEEM REASONABLE BASED ON TODAYS COVERAGE AND THE FACT THAT DIFFERENTIAL HEATING BOUNDARIES SHOULD EXIST AS A RESULT OF TODAYS STORMS. WENT HIGHER THAN THE MET...BUT UNDERCUT THE MAV/FWC POPS. THE HIGHER END OF GUIDANCE TEMPS VERIFIED BEST TODAY...AND COMBINED WITH THE MAV APPEARING TOO CLOUDY...WENT WITH HIGHS CLOSER TO MET/FWC. THE COLD FRONT WILL APPROACH THE REGION ON SAT NIGHT AND THEN CROSS THE AREA ON SUN AS THE TROUGH PUSHES INTO THE GREAT LAKES AND THE NORTHEAST. CLOUDS ALONG AND AHEAD OF THE FRONT SHOULD KEEP TEMPS UP ON SAT NIGHT...KEPT CHANCE POPS ON SAT AS THE FRONT APPROACHES AND TRENDED THEM OUT ON SUN INTO SUN EVENING AS THE FRONT EXITS THE REGION. SFC HIGH PRESSURE WILL BUILD INTO THE REGION ON SUN NIGHT INTO MON. THE GFS HAS AN INVERTED TROUGH OVER THE REGION ON MON AND SPREADS PRECIP NORTH BY LATE IN THE DAY AS IT IS SHARPER WITH A SW/V IN NW FLOW THAN THE NAM. WITH THIS THE FIRST GFS RUN WITH THIS FEATURE...POSSIBLY RELATED TO CONNECTIVE FEEDBACK...KEPT THE ONGOING FORECAST WHICH WAS MORE IN LINE WITH THE NAM. EXTENDED (0Z TUE THROUGH 12 SAT)...WENT WITH 6Z GFS SOLUTION FOR EXTENDED. NOT MANY MODIFICATIONS MADE TO FORECAST...AS 6Z RUN CAME IN VERY SIMILAR TO YESTERDAYS 6Z RUN. TWEAKED SKY COVER TO CHANGE ORIENTATION AND TIMING FRONT FOR WEDNESDAY NIGHT INTO THURSDAY. REMOVED CHANCES OF PRECIPITATION FROM FRIDAY INTO SATURDAY OF NEXT WEEKEND...AS THE GFS ONCE AGAIN IS WASHING OUT THE FRONT LATE THURSDAY...MAKING IT VERY DIFFICULT TO DETECT IN THE MODEL DATA. MODEL CROSS SECTIONS HAVE VERY LITTLE IN THE WAY OF MOISTURE...WITH ONLY A VERY SHALLOW NEAR SURFACE LAYER FORECAST AT THIS TIME. SOUNDINGS ALSO QUITE DRY...WITH JUST ENOUGH MOISTURE TO ALLOW FOR PARTLY CLOUDY SKIES. DID LEAVE IN SLIGHT CHANCE FOR SHOWERS AND STORMS FOR WEDNESDAY AND THURSDAY AS FRONT MOVES THROUGH THE OHIO RIVER VALLEY. TEMPERATURES WERE TWEAKED SLIGHTLY AS WELL. WENT SLIGHTLY COOLER THAN MOS FOR TUESDAY AND WEDNESDAY...TO ACCOUNT FOR THE PASSAGE OF WHAT CONTINUES TO LOOK LIKE A WEAK FRONT. WENT A DEGREE OR SO HIGHER THAN MOS FOR THURSDAY AND FRIDAY...WITH CLEARING SKIES AND LIGHT WINDS. WINDS WERE MODIFIED TO REFLECT CHANGES IN TIMING WEDNESDAY NIGHT/THURSDAY FRONTAL PASSAGE. DEWPOINTS WERE WAY TOO HIGH THURSDAY AND FRIDAY OF NEXT WEEK AND WERE DECREASED TO COME MORE IN LINE WITH LATEST MOS NUMBERS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1231 PM EDT SAT AUG 19 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1231 PM EDT SAT AUG 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE SUNDAY...THEN AGAIN MONDAY THROUGH TUESDAY MORNING. A COLD FRONT WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA LATE WEDNESDAY AND EARLY WEDNESDAY NIGHT...GENERALLY ALONG AND NORTH OF THE HAL ROGERS PARKWAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HEAVY RAIN...FLOODING OR SEVERE WEATHER TODAY OR TONIGHT. JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT SAT AUG 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG GOLDBUG 36.79N 84.17W
08/19/2006 WHITLEY KY COUNTY OFFICIAL
TREE DOWN NEAR I75 EXIT 15 ROLLING HILLS ROAD. POWER
OUTAGE IN THAT AREA
&&
BTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 234 PM EDT SAT AUG 19 2006 KYZ108-109-112-114-191930- MAGOFFIN-WOLFE-BREATHITT-OWSLEY- 234 PM EDT SAT AUG 19 2006 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT WEST CENTRAL MAGOFFIN AND EASTERN WOLFE AND BREATHITT AND OWSLEY COUNTIES THROUGH 330 PM EDT SATURDAY AFTERNOON... AT 234 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM LEXIE TO WAR CREEK TO BLAKE...MOVING EAST AT 15 MPH. THE STORMS WILL BE NEAR HELECHAWA AROUND 240 PM EDT...YEADON AROUND 245 PM EDT...SHOCKEY AROUND 250 PM EDT...TURKEY AROUND 255 PM EDT...LYKINS AROUND 300 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY IF YOU ARE OUTDOOR. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 238 PM EDT SAT AUG 19 2006 KYZ104-191930- ELLIOTT- 238 PM EDT SAT AUG 19 2006 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT ELLIOTT COUNTY THROUGH 330 PM EDT SATURDAY AFTERNOON... AT 238 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM BRUIN TO SANDY HOOK TO LITTLE SANDY...MOVING EAST AT 15 MPH. THE STORMS WILL BE NEAR SANDY HOOK AROUND 245 PM EDT...ISONVILLE AROUND 300 PM EDT...AND CULVER AROUND 305 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. WJM
The Jackson,KY radar (KJKL), 12 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
Top of a sycamore tree blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530458.